Effects on the Respiratory System

Some anticancer drugs are associated with causing significant damage to the respiratory system. Alveolitis, interstitial pneumonitis, and pulmonary fibrosis can occur, all of which can be precursors to life-threatening respiratory failure. The two cytotoxic agents that commonly cause pulmonary damage are bleomycin and busulfan. The pulmonary damage caused by bleomycin is dose-related. Patients who receive a cumulative dose of greater than 450 units have an increased risk of pulmonary toxicity. Other factors that increase the risk of pulmonary toxicity include having preexisting lung disease, age older than 60, renal dysfunction, smoking or smoking history, high dose oxygen therapy, and radiation to the chest area.

Dyspnea or difficulty breathing is the primary sign of chemotherapy induced pulmonary toxicity. Other symptoms include fever, dry cough, tachypnea or increased respiratory rate and rales.

Management strategies for pulmonary toxicity include:

a. Obtaining a baseline assessment of pulmonary function, including chest x-ray, pulmonary function tests, and arterial blood gas analysis.
b. Observing the patient’s respiratory rate and breathing pattern and noting any changes with position and exertion.
c. Assessing the patient for signs of pulmonary toxicity, including a dry persistent cough, dyspnea, tachypnea, cyanosis or rales.
d. Preventing respiratory infection by promoting exercise, coughing and deep breathing, and humidification of air.
e. Teaching the patient to recognize signs and symptoms of pulmonary toxicity.
f. Instructing the patient to avoid smoking and exposure to respiratory irritants such as noxious gases and aerosol sprays.
g. Monitoring the cumulative dose of bleomycin, which should not exceed 450 units.
h. Avoiding giving high doses of inspired oxygen to prevent further lung damage.
i. Providing supportive therapy such as loop diuretics to decrease pulmonary congestion or giving bronchodilating drugs as needed.

High dose oxygen therapy increases the risk of chemotherapy associated pulmonary toxicity.